Celiac.com Sponsor (A1):


Join eNewsletter


Celiac.com Sponsor (A1-m):



Join eNewsletter

Rate this topic

Recommended Posts

Hi friends,

I know there’s other posts about Rifaxamin here. I’m writing mostly to share and vent, and wondering if anyone has updated experiences.

Long story short: (long story here) somewhat unresponsive celiac disease after years of lax diet. Still symptomatic and somewhat inflamed after 1.5 years of extremely careful diet. They cultured some small intestinal juice during my last endo, and guess what? Bacteria! So I’m on day 3 of a 7-day course of Rifaximin/Zaxine 550mg 3x/day.

I knew to expect success or failure (or both) in equal measure…I guess I didn’t anticipate more symptoms DURING the course of meds.

Periods of intense nausea and mild D over the last few days. Also gas and mild-moderate cramping. Hard to separate from my usual symptoms, because nausea has been my primary issue, though D has not. However I suppose gas has somewhat improved from before.

Getting the trots scares me...for no better reason than what I suppose many of us have to think: whether it signals a flare-up of inflammation, etc. I’m disappointed that things aren’t magically better having begun the antibiotic treatment, though I am trying to keep in mind that of course antibiotic-associated D is most definitely a thing, and more generally, the fairly high dose of this drug is certainly blowing away all the good bacteria with the bad. I know that I need to wait till the meds are done and things settle to see if this treatment did anything; if bacterial overgrowth is indeed a prime mover in my situation. But it’s frustrating that the interim sucks, and the 4 days remaining on the drug are going to go slowly.

Anyone else go through antibiotic/sibo therapy lately? I could use a head-nod for the above.

Thanks for your time, and best wishes,
J


33 y/o male

Celiac and proud since 2007 - endoscopy/biopsy

Confirmed HLA genes 2014

Strict gluten-free diet since diagnosis

Post-eating nausea despite diet began Aug 2014

 

Share this post


Link to post
Share on other sites

Celiac.com Sponsor (A8):

Celiac.com Sponsor (A8):


My son, not a Celiac, always has nausea, diarrhea, etc with antibiotics.  He was a mess when he had septicemia and was on high doses of 2 different ones.  I think that may be normal.  Not pleasant..... But normal.  

Edited by kareng
Bad typing skills

 

 

Share this post


Link to post
Share on other sites

Nausea, vomiting, diarrhea can happen with any oral medication.  I wouldn't worry unless the diarrhea becomes very severe.  If that happens, you should call your doc immediately. 

I had 2 courses of rifaximin last winter (6 years gluten free).  I did not suffer any of the above-mentioned symptoms.  People are different.  I thought the rifaximin helped....and then didn't.  I've still got beachball belly.  

Hopefully, the rifaximin will be your cure!  It must work for somebody.  Hopefully, you will be one of the somebody's.

Share this post


Link to post
Share on other sites
On July 7, 2016 at 6:16 PM, jddh said:

Hi friends,

I know there’s other posts about Rifaxamin here. I’m writing mostly to share and vent, and wondering if anyone has updated experiences.

Long story short: (long story here) somewhat unresponsive celiac disease after years of lax diet. Still symptomatic and somewhat inflamed after 1.5 years of extremely careful diet. They cultured some small intestinal juice during my last endo, and guess what? Bacteria! So I’m on day 3 of a 7-day course of Rifaximin/Zaxine 550mg 3x/day.

I knew to expect success or failure (or both) in equal measure…I guess I didn’t anticipate more symptoms DURING the course of meds.

Periods of intense nausea and mild D over the last few days. Also gas and mild-moderate cramping. Hard to separate from my usual symptoms, because nausea has been my primary issue, though D has not. However I suppose gas has somewhat improved from before.

Getting the trots scares me...for no better reason than what I suppose many of us have to think: whether it signals a flare-up of inflammation, etc. I’m disappointed that things aren’t magically better having begun the antibiotic treatment, though I am trying to keep in mind that of course antibiotic-associated D is most definitely a thing, and more generally, the fairly high dose of this drug is certainly blowing away all the good bacteria with the bad. I know that I need to wait till the meds are done and things settle to see if this treatment did anything; if bacterial overgrowth is indeed a prime mover in my situation. But it’s frustrating that the interim sucks, and the 4 days remaining on the drug are going to go slowly.

Anyone else go through antibiotic/sibo therapy lately? I could use a head-nod for the above.

Thanks for your time, and best wishes,
J

Hi J, I am challenged with both Celiac Disease and SIBO so I can understand your concerns. I have been on many courses of Rifaximin with Neomycin to get rid of the bacteria and what you are experiencing is par for the course. You may find that at the half way point you seem extra bloated then it just disappears. All the side effects from the drugs will end once the treatment ends and actually get better towards the end of your cycle of meds. 

But you do know that once diagnosed with SIBO it can always flare up. There is no cure for it, only a management of symptoms through diet. To keep the bacteria eliminated in your system you have to stick to a strict SIBO diet. I hope your GI doc has talked to you about this. I adhere to both a very strict gluten free and SIBO diet and still deal with bacteria overgrowth on occasion. 

Hopefully these meds will do the trick for you and you have a good medical support system, who knows their stuff. 

Share this post


Link to post
Share on other sites

Thanks for your thoughtful responses folks! I ended up transitioning to taking the antibiotics with food, instead of on an empty stomach. This helped with the side-effect symptoms. I hope it didn't compromise the treatment. Things did indeed settle down mostly after the first few days in combination with the dosing change. Today is my first day off Rifaximin, and I'll see if the net effect was positive. I'll check back in a few days.


33 y/o male

Celiac and proud since 2007 - endoscopy/biopsy

Confirmed HLA genes 2014

Strict gluten-free diet since diagnosis

Post-eating nausea despite diet began Aug 2014

 

Share this post


Link to post
Share on other sites

The side effects of Rifaxamen include digestive distress.  I was on two rounds of it for SIBO a few years ago. I haven't had any recurring problems with SIBO since then, and I don't eat any special diet other than gluten free, and of course, healthy foods.  I think it's a wonder drug after the issues I experienced with SIBO!  Hopefully, it will turn around for you.

Share this post


Link to post
Share on other sites

They didn't suggest any probiotic support. Ultimately the side-effects of this drug stabilized approaching the end of the course of treatment, though after it was finished, I was perhaps a bit improved, but no profound symptom resolution for me.

Darn! The search goes on.


33 y/o male

Celiac and proud since 2007 - endoscopy/biopsy

Confirmed HLA genes 2014

Strict gluten-free diet since diagnosis

Post-eating nausea despite diet began Aug 2014

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0